Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 88, NWS Tucson, AZ

August 1, 2005Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2005, 1:34 PM MST for Santa Cruz County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 1:34 PM MST (20:34 UTC)
Expired
Aug 1, 2005, 2:00 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 012034
SVRTWC
AZC023-012100-
/O.NEW.KTWC.SV.W.0088.050801T2034Z-050801T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
134 PM MST MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF NOGALES

* UNTIL 200 PM MST

* AT 127 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NOGALES...AND MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  RICO...TUMACACORI AND PENA BLANCA LAKE.

LAT...LON 3134 11082 3151 11084 3158 11111 3134 11111

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 012051
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
151 PM MST MON AUG 1 2005

AZC023-012100-
/O.CON.KTWC.SV.W.0088.000000T0000Z-050801T2100Z/
SANTA CRUZ AZ-
151 PM MST MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM MST FOR
CENTRAL SANTA CRUZ COUNTY...

AT 144 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
NOGALES...MOVING WEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUMACACORI...RIO RICO AND PENA BLANCA LAKE.

LAT...LON 3134 11082 3151 11084 3158 11111 3134 11111

$$

WEATHER.GOV/TUCSON

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:25 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 8:25 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
825 AM MST MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON TUESDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS THROUGH NEXT WEEKEND.

&&

.DISCUSSION...LOTS OF DEBRIS CLOUDS REMAIN OVER THE AREA FROM
OVERNIGHT ACTIVITY. RADAR SHOWS SOME LIGHT SHOWERS ACROSS PORTIONS
OF PIMA/SANTA CRUZ COUNTIES. A MORE EXTENSIVE THUNDERSTORM COMPLEX
IS OVER CENTRAL SONORA. SEVERAL FACTORS AT PLAY WITH TODAYS
CONVECTIVE EVOLUTION...WITH DEBRIS CLOUDS LIMITING SOLAR INSOLATION
A LATE START TO THE ACTIVITY WOULD SEEM LIKELY...HOWEVER SKIES ARE
MOSTLY CLEAR EAST OF A DUDLEYVILLE-BENSON-SIERRA VISTA LINE. THIS
COULD SET UP A DIFFERENTIAL HEATING BOUNDARY OVER OUR EASTERN ZONES
TO GO ALONG WITH LEFT OVER OUTFLOWS FROM YESTERDAY. ANOTHER PLAYER
IS THE THUNDERSTORM COMPLEX OVER CENTRAL SONORA WHICH SHOULD
PROPAGATE NORTH OVER THE CWA EARLY THIS AFTERNOON...GIVEN THE DECENT
SOUTHERLY FLOW ON THIS MORNING TUS SOUNDING AND THIS IS BACKED UP BY
CURRENT SAT AND RADAR TRENDS. THE UPSHOT IS A RATHER ACTIVE DAY IS A
GOOD POSSIBILITY AND IT MAY START EARLIER THAN MOST DAYS WITH
EXTENSIVE DEBRIS CLOUDS. IF THIS CLUSTER DOES INDEED SHIFT NORTH
TODAY A FLASH FLOOD WATCH MAY BE NEEDED FOR AREAS OF SANTA CRUZ AND
EASTERN PIMA COUNTY...WHERE HEAVY RAINS HAVE FALLEN THE PAST SEVERAL
DAYS. THE DEFORMATION ZONE WHICH FOCUSED ACTIVITY OVER THE WEEKEND
HAS SHIFTED A BIT WEST...OVER OUR WESTERN ZONES AND SHOULD HELP TO
INCREASE CONVECTION OVER THOSE AREAS THIS AFTERNOON. THE SHORT TERM
LOOKS IN GOOD SHAPE FOR NOW...BUT MAY INCREASE POPS IF CLUSTER FROM
THE SOUTH EDGES CLOSER.

&&

.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
TODAY...AND ESPECIALLY TONIGHT. SHOWER AND THUNDERSTORM COVERAGE MAY
BE REDUCED SLIGHTLY ON TUESDAY...BUT OTHERWISE A FAVORABLE MONSOON
FLOW PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGHOUT THE FORECAST
PERIOD WITH SCATTERED SHOWERS MAINLY DURING THE AFTERNOON AND
EVENING HOURS AFTER TODAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. AREAS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
POSSIBLE ACROSS MUCH OF SOUTHEAST ARIZONA MAINLY IN THE AFTERNOON
AND EVENING HOURS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC DISCUSSION...SHOEMAKER
FIRE WEATHER/AVIATION...SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 1, 12:30 PM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1230 PM MST MON AUG 01 2005

AZZ033>035-020700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1230 PM MST MON AUG 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS MORE UNSTABLE VERSUS YESTERDAY. CLOUD COVER
HAS BURNED AWAY...WITH SUNSHINE FURTHER DESTABILIZING THINGS DURING
THE AFTERNOON. THIS WILL GIVE RISE TO ISOLATED INSTANCES OF STRONG
WINDS OR HAIL.  LIKE  YESTERDAY...HOWEVER...THE PREDOMINANT THREAT
IS WITH HEAVY RAINFALL AND FLASH FLOODING...ESPECIALLY IN AREAS THAT
SAW SIGNIFICANT RAINFALL YESTERDAY.

DISCUSSION...DEBRIS CLOUDS HAVE THINNED SIGNIFICANTLY FROM OVERNIGHT
CONVECTION. THUNDERSTORM COMPLEX OVER CENTRAL SONORA HAS PUSHED AN
OUTFLOW BOUNDARY NORTH TO NEAR THE INTERNATIONAL BOARDER. MOSTLY
SUNNY SKIES THIS MORNING EAST OF A DUDLEYVILLE-BENSON-SIERRA VISTA
LINE HAVE LEAD TO SIGNIFICANT DESTABILIZIATION. FLASH FLOODING SEEMS
TO BE THE MAIN THREAT ESPECIALLY FOR AREAS OF SANTA CRUZ AND EASTERN
PIMA COUNTY...WHERE HEAVY RAINS HAVE FALLEN THE PAST SEVERAL DAYS.
ALTHOUGH ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED TUESDAY
AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-020700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1230 PM MST MON AUG 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS MORE UNSTABLE VERSUS YESTERDAY. CLOUD COVER
HAS BURNED AWAY...WITH SUNSHINE FURTHER DESTABILIZING THINGS DURING
THE AFTERNOON. THIS WILL GIVE RISE TO ISOLATED INSTANCES OF STRONG
WINDS OR HAIL.  LIKE  YESTERDAY...HOWEVER...THE PREDOMINANT THREAT
IS WITH HEAVY RAINFALL AND FLASH FLOODING...ESPECIALLY IN AREAS THAT
SAW SIGNIFICANT RAINFALL YESTERDAY.

DISCUSSION...DEBRIS CLOUDS HAVE THINNED SIGNIFICANTLY FROM OVERNIGHT
CONVECTION. THUNDERSTORM COMPLEX OVER CENTRAL SONORA HAS PUSHED AN
OUTFLOW BOUNDARY NORTH TO NEAR THE INTERNATIONAL BOARDER. MOSTLY
SUNNY SKIES THIS MORNING EAST OF A DUDLEYVILLE-BENSON-SIERRA VISTA
LINE HAVE LEAD TO SIGNIFICANT DESTABILIZATION. FLASH FLOODING SEEMS
TO BE THE MAIN THREAT ESPECIALLY FOR AREAS OF SANTA CRUZ AND EASTERN
PIMA COUNTY...WHERE HEAVY RAINS HAVE FALLEN THE PAST SEVERAL DAYS.
ALTHOUGH ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED TUESDAY
AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED TUESDAY AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:09 PM MSTFlash Flood WarningTWCCochise, Santa Cruz66 min
Jul 31, 8:55 PM MSTFlash Flood WarningTWCPima65 min
Jul 31, 9:05 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 1, 12:03 PM MSTFlash Flood WarningTWCSanta Cruz117 min
Aug 1, 12:59 PM MSTFlash Flood WarningTWCPima2 hr
Aug 1, 3:59 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.